Illinois, 2007

Ice Storm in Illinois, January 14 to 15, 2007

January 14 to 15, 2007 · NWS ILX · 1 event in 1 county or zone

A period of freezing rain caused around one quarter of an inch of ice over Stark county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A period of freezing rain caused around one quarter of an inch of ice over Stark county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 14, 3:30 PM CST, 30 minutes earlier.

Area forecast discussion, Jan 14, 3:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
330 PM CST SUN JAN 14 2007

.DISCUSSION...
WINTER WEATHER SYSTEM IS MAIN CONCERN...WITH PCPN TYPE OVERNIGHT AS
THE SYSTEM CONTINUES AS PLANNED JUST WITH LITTLE WARMER SURFACE
TEMPS THAN ORIGINALLY THOUGHT. HOWEVER SFC TEMPS ARE STILL 1-2 DEGS
BELOW NAM AND GFS MODEL. SO...ACTUALLY APPEARS THAT SFC TEMPS VERIFY
BEST WITH EITHER NGM OR THE RUC MODELS. THEREFORE WILL FOLLOW THOSE
IN THE VERY SHORT TERM AND THEN ADJUST NAM/GFS FURTHER OUT.

SHORT TERM...TONIGHT THROUGH WEDNESDAY...
SFC LOW SITTING IN WESTERN ARK AT 20Z AND IS SHOWING SIGNS OF
DEEPENING AS SFC HEIGHT FALLS OF 4 TO 5 MB IS SEEN IN THE SFC DATA
TO THE NORTH ACRS SOUTHERN MO AND INTO NERN KS. A SFC TROUGH IS ALSO
EVIDENT IN THE SFC DATA FROM SOUTHERN IL INTO EASTERN IA.
THEREFORE...NEUTRAL TEMP ADVECTION CAN BE EXPECTED INTO THE EARLY
EVENING HOURS. THIS MEANS THAT MOST OF PCPN MOVING INTO AREA WILL
START AS RAIN AND THEN CHANGE TO FREEZING RAIN...FROM WEST TO
EAST...AS THE NIGHT PROGRESSES. BELIEVE AREAS ALONG AND NORTHWEST OF
IL RIVER WILL QUICKLY CHANGE TO FREEZING RAIN THIS EVENING AND THEN
MIX WITH SLEET BEFORE CHANGING TO SNOW BY MIDNIGHT. AREAS ALONG I-55
WILL START AS RAIN AND THEN CHANGE TO FREEZING RAIN BEFORE MIDNIGHT
AND THEN MIX WITH SOME SLEET AND SNOW AFTER MIDNIGHT. AREAS TO THE
EAST WILL SEE ALL RAIN UNTIL MIDNIGHT AND THEN CHANGE TO A MIX OF
FREEZING RAIN AND SLEET AFTER MIDNIGHT BEFORE CHANGING TO SNOW IN
THE MORNING. WITH THE LINE OF FREEZING RAIN/SLEET BETWEEN RAIN STILL
BEING ALONG A BLOOMINGTON TO DECATUR TO TAYLORVILLE LINE...WILL
LEAVE THE WINTER WEATHER ADVISORY AS IS...BUT JUST CHANGE THE ENDING
TIME TO NOON TOMORROW. WITH SYSTEM LIFTING NORTHEAST TONIGHT AND
LITTLE FURTHER NORTH THAN ORIGINALLY THOUGHT...SNOWFALL AMOUNTS WILL
BE ON THE ADVISORY SIDE OR LESS IN MOST AREA. TOTAL SNOWFALL WILL BE
AN INCH OR LESS ALONG I-72 CORRIDOR WITH HIGHER AMOUNTS FURTHER
NORTH...REACHING TO JUST UNDER 4 INCHES IN THE FAR NORTH OF THE CWA.
PIA AROUND 2 INCHES AND BLOOMINGTON AROUND 1.5 INCHES.

PCPN WILL END DURING THE DAY TOMORROW WITH LITTLE IF ANY ADDITIONAL
ACCUMULATION OF EITHER SNOW OR ICE. STILL AREAS IN THE SOUTHEAST
COULD STILL BE WARM ENOUGH THAT THE PCPN COULD BE A MIX OF RAIN AND
SNOW.

AFTER THIS SYSTEM MOVES OUT...COLDER AIR WILL ADVECT INTO THE
AREA...WITH THE COLDEST TEMPS IN THE NORTH WITH THE SNOW COVER.
COLDEST TEMPS EXPECTED TO BE TUESDAY AND TUESDAY NIGHT AS CENTER OF
THE HIGH SETTLES OVER THE AREA...CLOUDS DISAPPEAR AND WINDS BECOME
LIGHT. THEN WEDNESDAY...TEMPS WILL SLOWLY CLIMB BACK TO NEAR NORMAL.

LONG TERM...THURSDAY THROUGH SUNDAY...
MODIFY ZONAL PATTERN WILL BECOME THE RULE DURING THE EXTENDED WITH
SEVERAL MINOR WAVES FORECAST TO MOVE ACRS THE AREA. WITH LITTLE
MOISTURE TO WORK WITH AND STILL SOME UNCERTAINTIES ON STRENGTH AND
TIMING OF WAVES...WILL KEEP EXTENDED DRY.

TEMPS THROUGH THE EXTENDED WILL REMAIN CLOSE TO NORMAL WITH A SLIGHT
WARMING TREND NEXT WEEKEND.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON MONDAY FOR
ILZ027>031-036>038-040>043-047>053.

&&

AUTEN
Hazardous weather outlook, Jan 14, 2:57 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
257 PM CST SUN JAN 14 2007

ILZ027>031-036-037-040-041-047>050-151200-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
257 PM CST SUN JAN 14 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY FREEZING DRIZZLE IS POSSIBLE FOR MUCH OF THE DAY...THOUGH
MANY LOCATIONS WILL CLIMB ABOVE FREEZING FOR A TIME BY AFTERNOON.
A WAVE OF RAIN OR FREEZING RAIN WILL DEVELOP BY LATE AFTERNOON AND
CONTINUE INTO THE EVENING. THE PRECIPITATION WILL GRADUALLY CHANGE
OVER TO SLEET AND SNOW BEFORE ENDING OVERNIGHT.

ADDITIONAL ICE ACCUMULATIONS OF LESS THAN ONE QUARTER OF AN INCH
ARE EXPECTED. SNOW ACCUMULATIONS OF LESS THAN AN INCH ARE
ANTICIPATED IN MOST AREAS...BUT 1 TO 3 INCH TOTALS ARE POSSIBLE
TOWARD GALESBURG.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042-043-051>053-151200-
CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-SANGAMON-
257 PM CST SUN JAN 14 2007

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 AM CST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WAVE OF RAIN OR FREEZING RAIN WILL DEVELOP BY LATE AFTERNOON
AND CONTINUE INTO THE EVENING. THE PRECIPITATION WILL GRADUALLY
CHANGE OVER TO SLEET AND SNOW BEFORE ENDING OVERNIGHT.

ADDITIONAL ICE ACCUMULATIONS OF LESS THAN ONE QUARTER OF AN INCH
ARE EXPECTED. SNOW ACCUMULATIONS OF LESS THAN AN INCH ARE
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-151200-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
257 PM CST SUN JAN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WAVE OF RAIN WILL DEVELOP BY LATE AFTERNOON AND CONTINUE INTO
THE NIGHT. THE PRECIPITATION BRIEFLY CHANGE TO FREEZING
RAIN...SLEET OR SNOW BEFORE ENDING TOWARD MORNING. NO SIGNIFICANT
ICE OR SNOW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

In the hours before

Local storm report, Jan 14, 10:18 AM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1018 AM CST SUN JAN 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FREEZING RAIN    KNOXVILLE               40.91N 90.29W
01/14/2007  E0.13 INCH       KNOX               IL   CO-OP OBSERVER

            REPORTED 1/8 OF AN INCH OF NEW ICE...STILL A QUARTER OF
            AN INCH ON THE GROUND

&&

KELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Stark

When
January 14, 4:00 PM CST to January 15, 6:00 AM CST
Where
Stark forecast zone
Reported by
Trained Spotter
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9685.